Advertisement

 

 

Atypical presentation of anti-N-methyl-D-aspartate receptor encephalitis: two case reports.

Atypical presentation of anti-N-methyl-D-aspartate receptor encephalitis: two case reports.
Author Information (click to view)

Maggio MC, Mastrangelo G, Skabar A, Ventura A, Carrozzi M, Santangelo G, Vanadia F, Corsello G, Cimaz R,


Maggio MC, Mastrangelo G, Skabar A, Ventura A, Carrozzi M, Santangelo G, Vanadia F, Corsello G, Cimaz R, (click to view)

Maggio MC, Mastrangelo G, Skabar A, Ventura A, Carrozzi M, Santangelo G, Vanadia F, Corsello G, Cimaz R,

Advertisement
Share on FacebookTweet about this on TwitterShare on LinkedIn

Journal of medical case reports 2017 08 1611(1) 225 doi 10.1186/s13256-017-1388-y
Abstract
BACKGROUND
Anti-N-methyl-D-aspartate receptor encephalitis is a rare autoimmune disease characterized by severe neurological and psychiatric symptoms and a difficult diagnosis. The disease is often secondary to a neoplastic lesion, seldom diagnosed years later. Psychiatric symptoms are prevalent in adults; neurologic symptoms are more evident in children, who typically present primarily with neurological symptoms. To the best of our knowledge, the association with juvenile idiopathic arthritis has not been described.

CASE PRESENTATION
We report the cases of two caucasian girls with an atypical presentation. The first patient was an 8-year-old girl with normal psychomotor development. Over a 4-month period she developed behavioral problems, speech impairment, and deterioration in academic skills. Within 8 months from the onset of symptoms, choreic movements gradually appeared. Hematological, neuroradiological, and neurophysiological examinations were negative; however, her symptoms worsened and treatment with prednisone was started. Although her choreic movements improved within 1 month, her neuropsychological and behavioral symptoms continued. Anti-N-methyl-D-aspartate receptor antibodies in cerebrospinal fluid and in blood were detected. Therapy with intravenously administered immunoglobulins was administered, without improvement of symptoms. After 2 months of steroid treatment, she suddenly started to pronounce some words with a progressive improvement in language and behavior. The second patient was a 14-year-old girl with classic anti-N-methyl-D-aspartate receptor encephalitis, treated successfully with intravenously administered immunoglobulins and methylprednisolone, followed by orally administered prednisone, who developed chronic arthritis of the hip. The arthritis was confirmed by magnetic resonance imaging and associated to antinuclear antigen antibody positivity. One year after the encephalitis presentation, an ovarian cystic mass was identified as a teratoma. The surgical resection of the mass was followed by the resolution of the psychotic spectrum and arthritis.

CONCLUSIONS
Anti-N-methyl-D-aspartate receptor encephalitis in pediatric patients can present initially with neuropsychological and behavioral symptoms. In the literature, the association of anti-N-methyl-D-aspartate receptor encephalitis with juvenile idiopathic arthritis is not yet described: to the best of our knowledge, this is the first case reported. The link to a neoplastic lesion can explain the favorable course of encephalitis and arthritis, after the surgical resection of the mass. Early diagnosis and treatment can improve the patient’s outcome.

Submit a Comment

Your email address will not be published. Required fields are marked *

four × 4 =

[ HIDE/SHOW ]